Alert archive / Minnesota / Beach Hazards Statements in 2014
Beach Hazards Statement 9, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Aug 17, 2014, 4:27 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2014, 4:27 AM CDT (09:27 UTC)
- Expired
- Aug 17, 2014, 6:00 PM CDT
- In force
- 14 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 9.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
619 WHUS43 KDLH 170927 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 427 AM CDT SUN AUG 17 2014 MNZ037-WIZ001-172300- /O.NEW.KDLH.BH.S.0009.140817T0927Z-140817T2300Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- INCLUDING THE BEACHES OF...DULUTH...SUPERIOR... AND PARK POINT BEACH 427 AM CDT SUN AUG 17 2014 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN EFFECT THROUGH THIS AFTERNOON. * LOCATION...PARK POINT BEACH * DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP CURRENTS. * HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS... NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND NEAR RIVER MOUTHS. PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE NEW BEACH HAZARDS STATEMENT... HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS (ALL LOWER CASE) FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT WWW.WEATHER.GOV/DULUTH && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 17, 3:47 AM CDT, 40 minutes earlier.
Area forecast discussion, Aug 17, 3:47 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 347 AM CDT SUN AUG 17 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 345 AM CDT SUN AUG 17 2014 AT 330 AM...A LINE OF SHOWERS AND THUNDERSTORMS WAS MOVING INTO THE BRAINERD LAKES AREA. PERSISTENT HEAVY RAIN FROM A SLOW MOVING COMPLEX EARLIER IN THE NIGHT STARTED TO BREAK UP AND THE REMNANTS WERE THE FAIRLY NARROW LINE OF SHOWERS/STORMS NOW MOVING INTO BRAINERD. TEMPS RANGED FROM NEAR 50 AT GRAND MARAIS TO THE 60S IN THE BRAINERD LAKES AREA. THE MAIN FOCUS FOR TODAY WILL BE RESOLVING PRECIPITATION CHANCES THROUGHOUT THE DAY. THE MODELS CONTINUE TO TREND WETTER FOR TODAY AFTER BACKING OFF QUITE A BIT IN SUBSEQUENT RUNS. WILL OBVIOUSLY HIT THE BRAINERD LAKES AREA HARDEST EARLY THIS MORNING...AND THEN GRADUALLY SPREAD POPS FURTHER NORTH AND EASTWARD AS THE DAY WEARS ON. WILL LIKELY REMAIN DRY IN MUCH OF NW WI AND THE ARROWHEAD...BUT SOME SCATTERED SHOWERS AND STORMS SHOULD BE ABLE TO MAKE THEIR WAY INTO THE TWIN PORTS DURING THE AFTERNOON. THE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL GROW THROUGHOUT THE NIGHT TONIGHT...AS A FAIRLY STRONG SHORTWAVE PUSHES CLOSER TO MN. THE H5 TROUGH AND UPPER LEVEL SHORTWAVE WILL THEN MOVE ACROSS THE WESTERN GREAT LAKES ON MONDAY. WHILE THE PRECIPITATION TODAY WILL LARGELY BE OF THE SCATTERED VARIETY...IT SHOULD BECOME MORE WIDESPREAD OVERNIGHT AND ESPECIALLY ON MONDAY AS PRECIPITABLE WATER VALUES APPROACH 1.75 INCHES. COULD BE SOME LOCALLY HEAVY RAINFALL EVENTS THROUGH THE PERIOD...ESPECIALLY WITH SLOW MOVING CONVECTION. HIGHS WILL LARGELY BE IN THE 70S...BUT THERE WILL BE SOME 60S NEAR LAKE SUPERIOR AND INTO THE ARROWHEAD. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 345 AM CDT SUN AUG 17 2014 THE UPPER TROF WILL STILL BE OVER THE NORTHLAND MONDAY NIGHT INTO WEDNESDAY...KEEPING THE NORTHLAND UNDER CYCLONIC FLOW AND CHANCES OF SHOWERS AND THUNDERSTORMS. AT THE SFC THE LOW PRESSURE WILL FINALLY MOVES THROUGH MONDAY...WITH THE BAROCLINIC ZONE SOUTH OF THE NORTHLAND...PUT MOST OF THE PCPN OVR THE NORTHLAND IN STRONG ISENTROPIC LIFT. AS THE SYSTEM MOVES EAST MOVES OVR WI ON TUESDAY...MOST OF THE PCPN WILL END IN THE WESTERN AREAS OF THE CWA. HOWEVER...WITH THE UPPER LEVEL TROF STILL OVERHEAD AND STRONG LOW TO MID LEVEL COLD AIR ADVECTION. KEPT IN SOME SLIGHT CHANCES OF LINGERING SHOWERS/ AND STORMS INTO WEDNESDAY...BUT CONFIDENCE IS LOW. AFTER WEDNESDAY WE SEE A BIG DIVERGENCE OF THE LONG RANGE MODELS...THE ECMWF BRING ANOTHER SFC LOW INTO NWRN MN THURSDAY AND BRINGING A WARM FRONT NORTH ...AND AS A RESULT...MORE RAIN. THE GFS ON THE OTHER HAND...HINTS AT A BIT OF SHOWERS ALSO....BUT LITTLE SFC SYSTEM. THE BIG PICTURE HAS A LARGE HIGH PRESSURE ACROSS MUCH OF THE COUNTRY...BUT A BROAD TROF IN THE WEST. THROUGH THE EXTENDED PERIOD THE NORTHLAND WILL MAINLY FEEL THE RESULTS OF THE TROF AS IT DIGS INTO THE NATIONS MID SECTION. THIS COULD MEAN A WET WEEKEND FOR THE NORTHLAND. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1242 AM CDT SUN AUG 17 2014 STRATUS THAT SPREAD IN OFF LAKE SUPERIOR IS EXPECTED TO AFFECT KDLH AND KHIB OVERNIGHT...AS WELL AS KINL FOR A SHORTER PERIOD. HIGHER CLOUDS COMING IN FROM THE CONVECTION OVER WESTERN MINNESOTA IS EXPECTED TO KEEP THE STRATUS FROM MOVING INTO KBRD. WILL BE WATCHING THE RAIN AND THUNDERSTORMS OVER WESTERN MN TO SEE IF THEY APPROACH KBRD...AND WILL UPDATE AS NEEDED. KHYR IS EXPECTED TO STAY IN THE CLEAR...AND IS MORE LIKELY TO DEVELOP FOG INSTEAD. FOR NOW HAVE A PREVAILING MVFR VISIBILITY...WITH A TEMPORARY IFR GROUP. CONDITIONS EXPECTED TO RETURN TO VFR SOMETIME BETWEEN 15Z AND 18Z SUNDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO SPREAD NORTHEAST ACROSS THE AREA AFTER 15Z...BRINGING MVFR CIGS AND VSBYS TO THE AREA MUCH OF THE AFTERNOON AND EVENING. && .PRELIMINARY POINT TEMPS/POPS... DLH 66 54 69 58 / 20 60 70 60 INL 74 53 73 58 / 40 60 70 50 BRD 71 60 77 61 / 40 60 70 50 HYR 73 58 78 59 / 20 60 70 70 ASX 69 56 75 58 / 10 60 60 60 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...DAP LONG TERM...CLC AVIATION...LE
Hazardous weather outlook, Aug 17, 4:07 AM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 407 AM CDT SUN AUG 17 2014 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 407 AM CDT SUN AUG 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT ACROSS THE NORTHLAND. THE STORMS ARE NOT EXPECTED TO BE SEVERE BUT SOME OF THE STORMS COULD BRING LOCALLY HEAVY RAINFALL. THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE BEACHES OF DULUTH AND SUPERIOR. SEE THE LATEST SURFZONE FORECAST FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE LIKELY MONDAY AND MONDAY NIGHT. THE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT MAY PRODUCE LOCALLY HEAVY RAINFALL. OTHER CHANCES OF THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE WEEK BUT CHANCES BEYOND MONDAY NIGHT ARE GENERALLY LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-181030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 407 AM CDT SUN AUG 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS LAKE SUPERIOR...ESPECIALLY LATER TODAY AND INTO TONIGHT. THE STORMS ARE NOT EXPECTED TO BE SEVERE BUT MAY BRING LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE LIKELY MONDAY AND MONDAY NIGHT. THE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT MAY BRING LOCALLY HEAVY RAINFALL. OTHER CHANCES OF THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE WEEK BUT CHANCES BEYOND MONDAY NIGHT ARE GENERALLY LOW. DAP MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 10:09 AM CDT | Small Craft Advisory | DLH | 11 hr | |
| Aug 17, 3:12 PM CDT | Special Weather Statement | DLH | Carlton | 33 min |
Nearby
Beach Hazards Statements in Minnesota, 2014Beach Hazards Statements in Wisconsin, 2014Every beach hazards statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.